Has anyone here at allnurses made a switch from Avonex to Rebif? I'm concerned about the injection site reactions - is it a myth or reality? Did the flu like symptoms come back with the change? Tell me about your experience good or bad....
Aug 22, '06
My husband was on Avonex three years ago. He had severe flu-like symptoms at first, but they subsided over time. His neurologist took him off of Avonex because of his liver function test results. He was put on rebif several months after stopping avonex. The flu-like symptoms were just as bad for him as when he was on avonex. Plus he has an eraser size growth of scar tissue on his right arm from one of the injections. He stopped rebif after a few months. He did go back on avonex when he switched doctors, but could never get past the initial crappy feeling. We were getting avonex from biogen for $25 for a 3 month supply. When he went on medicare, biogen dropped him. Medicare part B covers 80% of the cost of avonex, but that leaves $220.00 a month for us to pay. My husband decided that paying $220 a month to feel crappy all of the time was more than he could handle. His MRI's have not changed since he was Dx'd so we are keeping our fingers crossed until I start working. I'm not sure my rambling has helped you any. Good luck with whatever you decide.
Aug 22, '06
My mom is on Rebif but has never taken and other MS medications. She doesn't typically get flu-like symptons, only about once in a three month period. She does take the injection before going to bed at between 9-11pm and takes a tylenol before injecting. That way if she were to have flu-like symptoms she sleeps through it. She hardly ever wakes up with them during the night except very rarely.
The side effects she gets are red skin reactions around the injection. These are not as bad if you let the injection warm to room temperature before injecting. She also puts a cold pack on the site for 30 minutes after injecting (it just an ice pack kept in the fridge instead of the freezer). The reddness fades with time and are not super noticable. She also wakes up with headaches the morning after injecting, but my mother is prone to headaches anyway and has fought them her whole life. She hasn't had an MRI since starting the Rebif, but has had improvement of her symptoms.
Hope this is helpful to you.
Aug 23, '06
Thanks for your comments. When I started Avonex in Jan 1998, I would spike a temp of 102, aching, etc., however now I just get achy and 3 Advils take care of it. SO I am worried about feeling that way three times a week instead of one. I am trying to understand how one is supposed to sleep through the flu at night? I certainly understand the concept...
I know Ribif has a proven track record, but I am having difficulty deciding to further complicate my life with this regimen.
Must Read Topics